Severe headache, unilateral facial and arm numbness, visual weakness with spells of tachycardia and hypertension
A few months ago my face started going numb on the left side and sometimes followed by a headache. One time I had a visual disturbance of squiggles (for lack of a better word) and since then, approximately monthy, I have had the facial numbness periodically. I tried to assume it was just a reaction to stress. I am a full time nurse, a mother of a one and two year old, and am working on my masters. However, a month ago I was at work and got really dizzy, my left side of my face, left arm, left side of tongue all went numb, I was tachycardic (130s-140s) and my blood pressure shot up. My co-workers brought me to the ER and I was in a sinus arrhythmia. I was a hypokalemic 2.7 and my magnesium was a bit low as well. That was all corrected and I went home, but the symptoms continued. One of the doctors at the hospital admitted me. I was dehydrated from vomiting two days before. He ran a load of test the check for RA, lupus, stress test (I also had chest pain), tilt test (I failed that one). I also had an MRI of the brain which was normal. The headache and numbness persisted for about a week and then subsided. The only medication I take is Adderall and have the Mirena IUD (inserted in July). The symptoms went away until last friday (30 days after the last hospitalization) I replayed almost the same scenario, but all my labs were normal (CBC, Chem8, Mg, and Phos) My heart rate would speed up then slow down. My pressure was a bit elevated and normalized within an hour. However, each morning I eventually end up with a severe headache, dizziness, left sided facial and arm numbness, and left visual weakness. I noticed that both times were right before my menstrual cycle. Also, I told the ER doc that I had read that the Mirena package insert stated that if you get a severe migraine with unilateral symptoms to go see your OB immediately. He sent me there and they had never heard of this until they read it in front of me and removed the mirena. The symptoms are persisting, last most of the day. Ive tried to be pretty thorough. Any suggestions?
My dad has been suffering from numbness in the left side of his body followed by headaches for the the last twenty five years. He had two episodes this morning, he was having an eye test so they stopped and wanted to get an ambulance as it is clearly visible as his mouth drops and his speach becomes slurred, the episode passed. I took him into the doctors on the way home who checked him over. all seems okay. He didnt like the idea that it might be some kind of migrane as prevously suggested by another doctor and has referred him again to the stroke clinic. Nobody has ever given a clear diagnosis and i know he will be seen and discharged from the stroke clinic.
Since these symptoms are coinciding with you menstrual cycle the possibility of migraine seems very likely. Migraines are very often triggered by changes in the hormonal balance.
It will help us to know if you have been taking any treatment for these symptoms. I would also suggest you to continue with magnesium supplements and B complex supplements as they have been found to reduce the frequency of migraines.
I would suggest you to consult an experienced neurologist about it.
i have all these same symptoms. i have had normal tests by neuro and cardiology. i dont have a mirena and have had a total hysterectomy. i also am a nurse and feel helpless because 1) i am not crazy 2) no more stress than anyone else and 3) i am not depressed. (all diagnoses of drs. who cant admit they just dont know). i have spent several nights in the hospital for pac and svt. all which will go away but the facial numbness and headaches dont. i take multiple migraine meds which dont work. i hate pain meds and they dont help anyway. i have passed out driving and in the shower and also at work. (nothing like a code being called on yourself) i would love insight also. but mostly wanted you to know you are not alone!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.